NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 26, 2:42 PM CST, 18 minutes earlier.
Area forecast discussion, Dec 26, 2:42 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
242 PM CST Sun Dec 26 2021
.DISCUSSION...(This evening through Saturday)
Issued at 236 PM CST Sun Dec 26 2021
Key Message:
- Mixed precipitation overnight, mainly across far southern
Minnesota remains uncertain based on the initial snowfall
transitioning to light precipitation which will be in the form of
freezing drizzle or freezing rain. Otherwise, bands of light to
moderate snowfall developing this evening, tapering off late
tonight.
- A wide swath of generally 2-4" of snow is expected Tuesday afternoon
and evening, with 3-5" amounts possible from southeast MN into
central WI.
- Wind chill values of 20 degrees below zero or colder will be
common across western MN Tuesday night through the weekend. The
coldest periods will be Tuesday night into Wednesday and Saturday
night into Sunday.
Recent observation from AWOS/ASOS and mPing have shown an expanding
area of light snow, mixed with sleet/rain across northwest Iowa, far
southeast SD. Wind profilers from FSD/ABR has shown a significant
increase in low levels winds and warm air advection. Since this
morning, these winds have increased from 10-15 kts, to nearly 50-60
kts from the S/SE/E. A large area (based on the latest radar
reflectivity) of mainly virga continues to expand and move from
northeast across SD/Ia, and into southwest Mn. Cloud Phase
Distinction (RGB) satellite imagery has noted glaciated clouds where
the precipitation has formed in the past hour. This area of noted
enhancement will translate to the northeast across Mn over the next
several hours. Thus, once the lower atmosphere saturates,
precipitation will begin, with steadier/heavier precipitation
forming once much stronger warm air advection regime moves overhead.
CAMS/HREF all support at least a few hours of snow banding
precipitation. Thus, snowfall rates will increase. The best time
frame will occur from late afternoon along the Minnesota River
Valley, then northeast toward I-94 between 8 PM to Midnight. This
area of heavier snowfall rates will move northward over central Mn
toward midnight before moving off to northern Mn during the early
morning hours of Monday, December 27th. Farther to the south, once
the precipitation becomes lighter and we lose ice crystal formation,
a mixture of freezing drizzle/drizzle or perhaps some freezing rain
will develop. At this time, any ice accumulations will be minimal,
but as temperatures hover around the freezing mark some icy spots
will develop, especially on elevated objects, secondary roads,
bridges, and overpasses. This is an evolving situation on the amount
of ice overnight so please continue to monitor future forecasts.
Although some freezing drizzle may develop farther to the north
across central Mn, the predominate precipitation type will be snow.
Based on the chance of banding snow and the strength of the warm air
advection regime, snowfall amounts will be locally higher than 6+
inches in a narrow band across central Mn. Current Winter Storm
Warnings in central Mn look good at this time, but this warning may
need to be expanded south a county or two. The only other factor
that may limit anything over 8+ inches is the speed of the system,
and the quick nature of the dendritic growth column depth, combined
with the best lift (omega).
Most of the measurable precipitation will end between 3 AM and 9 AM
across central Mn, and into parts of west central Wi. Temperatures
will be warmest around sunrise, and quickly fall into the 20s/teens
by the afternoon once the cold front moves through.
On Tuesday, another CO low tracks through the Plains as a stronger
northern stream longwave trough digs into the central CONUS. A
surface low that is forecast to track from roughly the Quad Cities
to Traverse City. Models and ensembles continue to back off QPF
amounts with this system. A general 0.2" to 0.3" is now favored
northwest of the low pressure track. This supports a widespread snow
event with impacts southern and eastern Minnesota with total
snowfall amounts of 2 to 4" possible, with an area of 3 to 5"
possible across west-central Wisconsin. Thankfully, P-type looks
much simpler for this event with the warm nose off to the south and
east for the duration. This looks like it will be a solid advisory
event, with warning level amounts/impacts unlikely.
Wednesday through next weekend, the signal for much colder air to
arrive remains in the models. Our first surge of Arctic air will
bring us our first widespread sub-zero lows of the season from
Tuesday night into next weekend, wind chill values look to be 20
below zero or colder most nights/mornings in MN, with Tuesday
nigh/Wednesday morning and Saturday night/Sunday morning looking to
feature the most dangerous conditions, with wind chill values
currently forecast to get down to around 30 degrees below zero in
western MN.
A weak shortwave moves through on Thursday, setting up the potential
for light snowfall across central Minnesota. Any accumulations
appear relatively minor due to the lack of moisture and weak
forcing. Looking ahead to next weekend, the closed upper level low
over central Canada shifts east allowing a potentially major winter
storm to track from the Southern Plains northeast into the Lower
Great Lakes region. 12Z models continue to differ with various
features (timing/location/etc) that results in various solutions and
considerable spread and this uncertainty is expected 5+ days out.
For now, the core of heavier snow tracks through southern IA into
central MI. &&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1145 AM CST Sun Dec 26 2021
Uncertainties still exists on precipitation type and amount of the
mix (freezing rain/freezing drizzle/sleet) across far southern Mn
during the evening. However, it will still start out as snow before
the transition. Timing could be off by an hr or two, but currently
the 18Z TAFs have the best possible onset. The next concern is the
snowfall rates across parts of southern Mn, west central Wisconsin,
but mainly for areas from KAXN-KSTC-KRNH between 02-08z. Farther to
the south, snowfall rates should be a half inch or less and quicker
to become a mixture as the precipitation type transitions over. Model
trends have been consistent on the heavier bands between 02-06Z for
most MPX TAF sites. Only an hour or two of these heavier bands could
affect KAXN-KSTC-KRNH beyond the 6z time frame. The next concern is
BLSN which is likely where areas receive between 2-6 inches of snow
and limited amount of freezing precipitation. Icing amounts, and any
accumulation should be limited to far southern Mn, mainly along I-90.
VFR conditions are not likely until after this TAF period. Winds
will start from the E become SE, and shift to the SW/W by the end of
the TAF period.
KMSP...
Timing for the onset of SN will occur between 0030-0100z, with
heavier snowfall beginning between 01-02z. The best time frame for
vsbys 1/2SM or less will occur between 02-05z. However, after 5-6z,
the precipitation type will be more problematic as more freezing
drizzle develops. I not anticipating any significant icing problems,
but a light glaze is possible toward 6-9z. After 9z, too much
uncertainty to alter vsby/cigs or precipitation type. Gusty winds
will commence later this afternoon with LLWS possible during the
evening. Winds will veer to the SE/S overnight and become W Monday
morning. Total snowfall amounts before the precipitation ends will
range from 2-3 inches, locally higher if snowfall rates increase
around 2-4z.
/OUTLOOK FOR KMSP/
Mon evening...VFR. Winds W 15G25 kts.
Tue...VFR mrng. IFR/-SN aftn/eve. Winds E 10-15 kts bcmg NW 15G25
kts
Wed...VFR. Wind W 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory from 6 PM this evening to 6 AM CST Monday
for Anoka-Benton-Carver-Chisago-Dakota-Freeborn-Goodhue-
Hennepin-Isanti-Le Sueur-Ramsey-Rice-Scott-Sherburne-Steele-
Waseca-Washington-Wright.
Winter Weather Advisory until 6 AM CST Monday for Blue Earth-Brown-
Chippewa-Douglas-Faribault-Kandiyohi-Lac Qui Parle-Martin-
McLeod-Meeker-Nicollet-Pope-Redwood-Renville-Sibley-Stearns-
Stevens-Swift-Watonwan-Yellow Medicine.
Winter Storm Warning from 6 PM this evening to 6 AM CST Monday for
Kanabec-Mille Lacs-Morrison-Todd.
WI...Winter Weather Advisory from 6 PM this evening to 6 AM CST Monday
for Barron-Chippewa-Dunn-Eau Claire-Pepin-Pierce-Polk-Rusk-St.
Croix.
&&
DISCUSSION...JLT/BPH
AVIATION...JLTHazardous weather outlook, Dec 26, 11:02 AM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1102 AM CST Sun Dec 26 2021
MNZ041-047>066-068>070-WIZ014>016-023>028-271715-
Douglas-Stevens-Pope-Stearns-Benton-Sherburne-Isanti-Chisago-
Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-
Anoka-Ramsey-Washington-Yellow Medicine-Renville-McLeod-Carver-
Scott-Dakota-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Eau Claire-
1102 AM CST Sun Dec 26 2021
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...west central Minnesota...
northwest Wisconsin and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight.
A winter storm will impact the area late this afternoon through
Monday morning. Snow could be heavy at times in the evening with
accumulations ranging from 2 to 5 inches. The snow could turn to a
wintry mix of sleet, snow, and freezing drizzle later this
evening. Minor ice accumulation is possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Another plowable snow is likely Tuesday into Tuesday night.
Temperatures will drop significantly midweek, with wind chills
colder than 20 below.
.SPOTTER INFORMATION STATEMENT...
Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.
MNZ042>045-271715-
Todd-Morrison-Mille Lacs-Kanabec-
1102 AM CST Sun Dec 26 2021
This Hazardous Weather Outlook is for portions of central
Minnesota and east central Minnesota.
.DAY ONE...This Afternoon and Tonight.
A winter storm will impact the area late this afternoon through
Monday morning. Snow could be heavy at times in the evening with
accumulations ranging from 5 to 7 inches.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Another plowable snow is likely Tuesday into Tuesday night.
Temperatures will drop significantly midweek, with wind chills
colder than 20 below.
.SPOTTER INFORMATION STATEMENT...
Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.
MNZ067-073>078-082>085-091>093-271715-
Sibley-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-
Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-
1102 AM CST Sun Dec 26 2021
This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southeast Minnesota and
southwest Minnesota.
.DAY ONE...This Afternoon and Tonight.
A winter storm will impact the area late this afternoon through
Sunday night. Snow totals up to 2 inches are expected. The snow
could turn to a wintry mix of sleet, snow, and freezing drizzle
later this evening. Minor ice accumulation is possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Another plowable snow is likely Tuesday into Tuesday night.
Temperatures will drop significantly midweek, with wind chills
colder than 20 below.
.SPOTTER INFORMATION STATEMENT...
Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.